Alert archive / Missouri / Flash Flood Watches in 2014
Flash Flood Watch 4, NWS Kansas City, MO
NWS Kansas City, MO issued this flash flood watch at Jul 7, 2014, 3:20 AM CDT for 33 counties in Missouri; 5 counties in Kansas. It took effect at Jul 7, 2014, 7:00 PM CDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Jul 7, 2014, 3:20 AM CDT (08:20 UTC)
- In effect from
- Jul 7, 2014, 7:00 PM CDT
- Expired
- Jul 8, 2014, 2:04 AM CDT
- In force
- 7 hr
- Issued by
- NWS Kansas City, MO
- Flood severity
- None
All 38 counties
Atchison County, KS, Doniphan County, KS, Johnson County, KS, Leavenworth County, KS, Wyandotte County, KS, Adair County, MO, Andrew County, MO, Atchison County, MO, Buchanan County, MO, Caldwell County, MO, Carroll County, MO, Cass County, MO, Chariton County, MO, Clay County, MO, Clinton County, MO, Daviess County, MO, DeKalb County, MO, Gentry County, MO, Grundy County, MO, Harrison County, MO, Holt County, MO, Howard County, MO, Jackson County, MO, Johnson County, MO, Lafayette County, MO, Linn County, MO, Livingston County, MO, Macon County, MO, Mercer County, MO, Nodaway County, MO, Platte County, MO, Putnam County, MO, Randolph County, MO, Ray County, MO, Saline County, MO, Schuyler County, MO, Sullivan County, MO, Worth County, MO
The radar
The Pleasant Hill radar (KEAX), 102 km from the middle of the area, began a volume at 08:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 8.3 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3119 J/kg
- Mixed-layer CIN
- -121 J/kg
- Mixed-layer LCL
- 1669 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 155 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 6.9
The text
As transmitted, in the capitals the NWS used until 2016.
014 WGUS63 KEAX 070820 FFAEAX URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 320 AM CDT MON JUL 7 2014 ...VERY HEAVY RAINFALL POSSIBLE TONIGHT... KSZ025-102>105-MOZ001>008-011>017-020>025-028>033-037>040-043-044- 072100- /O.NEW.KEAX.FF.A.0004.140708T0000Z-140708T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ATCHISON KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-ATCHISON MO- NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-HOLT-ANDREW- DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-CALDWELL- LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO- INCLUDING THE CITIES OF...ATCHISON...TROY...LEAVENWORTH... KANSAS CITY KS...OVERLAND PARK...OLATHE...TARKIO...ROCKPORT... MARYVILLE...GRANT CITY...ALBANY...STANBERRY...BETHANY... PRINCETON...UNIONVILLE...LANCASTER...DOWNING...MOUND CITY... OREGON...SAVANNAH...CAMERON...GALLATIN...JAMESPORT...TRENTON... MILAN...GREEN CITY...KIRKSVILLE...ST. JOSEPH...PLATTSBURG... KINGSTON...HAMILTON...POLO...CHILLICOTHE...BROOKFIELD...MACON... LA PLATA...PARKVILLE...PLATTE CITY...WESTON...LIBERTY... EXCELSIOR SPRINGS...RICHMOND...CARROLLTON...SALISBURY... KEYTESVILLE...MOBERLY...KANSAS CITY...INDEPENDENCE...LEXINGTON... CONCORDIA...MARSHALL...FAYETTE...NEW FRANKLIN...RAYMORE... HARRISONVILLE...PLEASANT HILL...WARRENSBURG 320 AM CDT MON JUL 7 2014 ...FLASH FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH TUESDAY MORNING... THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A * FLASH FLOOD WATCH FOR PORTIONS OF KANSAS AND MISSOURI... INCLUDING THE FOLLOWING AREAS...IN KANSAS...ATCHISON KS... DONIPHAN...JOHNSON KS...LEAVENWORTH AND WYANDOTTE. IN MISSOURI...ADAIR...ANDREW...ATCHISON MO...BUCHANAN... CALDWELL...CARROLL...CASS...CHARITON...CLAY...CLINTON... DAVIESS...DE KALB...GENTRY...GRUNDY...HARRISON...HOLT... HOWARD...JACKSON...JOHNSON MO...LAFAYETTE...LINN MO... LIVINGSTON...MACON...MERCER...NODAWAY...PLATTE...PUTNAM... RANDOLPH...RAY...SALINE...SCHUYLER...SULLIVAN AND WORTH. * FROM THIS EVENING THROUGH EARLY TUESDAY MORNING * A COMPLEX OF STRONG THUNDERSTORMS IS EXPECTED TO MOVE ACROSS THE AREA LATE THIS EVENING AND OVERNIGHT. THESE THUNDERSTORMS MAY PRODUCE VERY HEAVY RAINS WITH RAINFALL RATES UP TO 2 INCHES PER HOUR. TOTAL RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE POSSIBLE IN SPOTS...WHICH COMBINED WITH SATURATED GROUND FROM RECENT HEAVY RAINS MAY LEAD TO AREAS OF FLASH FLOODING. * FLASH FLOODING OF LOW-LYING AREAS IS POSSIBLE. CREEKS AND STREAMS MAY QUICKLY OVERFLOW THEIR BANKS AND COULD LEAD TO DANGEROUS FLOODING OVER ROADWAYS. A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. $$
2 follow-up statements
003 WGUS63 KEAX 072050 FFAEAX FLOOD WATCH NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 350 PM CDT MON JUL 7 2014 ...VERY HEAVY RAINFALL POSSIBLE TONIGHT... KSZ025-102>105-MOZ001>008-011>017-020>025-028>033-037>040-043-044- 081200- /O.CON.KEAX.FF.A.0004.140708T0000Z-140708T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ATCHISON KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-ATCHISON MO- NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-HOLT-ANDREW- DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-CALDWELL- LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO- INCLUDING THE CITIES OF...ATCHISON...TROY...LEAVENWORTH... KANSAS CITY KS...OVERLAND PARK...OLATHE...TARKIO...ROCKPORT... MARYVILLE...GRANT CITY...ALBANY...STANBERRY...BETHANY... PRINCETON...UNIONVILLE...LANCASTER...DOWNING...MOUND CITY... OREGON...SAVANNAH...CAMERON...GALLATIN...JAMESPORT...TRENTON... MILAN...GREEN CITY...KIRKSVILLE...ST. JOSEPH...PLATTSBURG... KINGSTON...HAMILTON...POLO...CHILLICOTHE...BROOKFIELD...MACON... LA PLATA...PARKVILLE...PLATTE CITY...WESTON...LIBERTY... EXCELSIOR SPRINGS...RICHMOND...CARROLLTON...SALISBURY... KEYTESVILLE...MOBERLY...KANSAS CITY...INDEPENDENCE...LEXINGTON... CONCORDIA...MARSHALL...FAYETTE...NEW FRANKLIN...RAYMORE... HARRISONVILLE...PLEASANT HILL...WARRENSBURG 350 PM CDT MON JUL 7 2014 ...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH TUESDAY MORNING... THE FLASH FLOOD WATCH CONTINUES FOR * PORTIONS OF KANSAS AND MISSOURI...INCLUDING THE FOLLOWING AREAS...IN KANSAS...ATCHISON KS...DONIPHAN...JOHNSON KS... LEAVENWORTH AND WYANDOTTE. IN MISSOURI...ADAIR...ANDREW... ATCHISON MO...BUCHANAN...CALDWELL...CARROLL...CASS... CHARITON...CLAY...CLINTON...DAVIESS...DE KALB...GENTRY... GRUNDY...HARRISON...HOLT...HOWARD...JACKSON...JOHNSON MO... LAFAYETTE...LINN MO...LIVINGSTON...MACON...MERCER...NODAWAY... PLATTE...PUTNAM...RANDOLPH...RAY...SALINE...SCHUYLER... SULLIVAN AND WORTH. * FROM 7 PM CDT THIS EVENING THROUGH TUESDAY MORNING * A COMPLEX OF STRONG THUNDERSTORMS IS EXPECTED TO MOVE ACROSS THE AREA LATE THIS EVENING AND OVERNIGHT. THESE THUNDERSTORMS MAY PRODUCE VERY HEAVY RAINS WITH RAINFALL RATES UP TO 2 INCHES PER HOUR. TOTAL RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE IN SPOTS...WHICH COMBINED WITH SATURATED GROUND FROM RECENT HEAVY RAINS MAY LEAD TO AREAS OF FLASH FLOODING. * FLASH FLOODING OF LOW-LYING AREAS IS POSSIBLE. CREEKS AND STREAMS MAY QUICKLY OVERFLOW THEIR BANKS AND COULD LEAD TO DANGEROUS FLOODING OVER ROADWAYS. A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. $$
786 WGUS63 KEAX 080704 FFAEAX FLOOD WATCH NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 204 AM CDT TUE JUL 8 2014 KSZ025-102>105-MOZ001>008-011>017-020>025-028>033-037>040-043-044- 080815- /O.CAN.KEAX.FF.A.0004.000000T0000Z-140708T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ATCHISON KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-ATCHISON MO- NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-HOLT-ANDREW- DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-CALDWELL- LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO- INCLUDING THE CITIES OF...ATCHISON...TROY...LEAVENWORTH... KANSAS CITY KS...OVERLAND PARK...OLATHE...TARKIO...ROCKPORT... MARYVILLE...GRANT CITY...ALBANY...STANBERRY...BETHANY... PRINCETON...UNIONVILLE...LANCASTER...DOWNING...MOUND CITY... OREGON...SAVANNAH...CAMERON...GALLATIN...JAMESPORT...TRENTON... MILAN...GREEN CITY...KIRKSVILLE...ST. JOSEPH...PLATTSBURG... KINGSTON...HAMILTON...POLO...CHILLICOTHE...BROOKFIELD...MACON... LA PLATA...PARKVILLE...PLATTE CITY...WESTON...LIBERTY... EXCELSIOR SPRINGS...RICHMOND...CARROLLTON...SALISBURY... KEYTESVILLE...MOBERLY...KANSAS CITY...INDEPENDENCE...LEXINGTON... CONCORDIA...MARSHALL...FAYETTE...NEW FRANKLIN...RAYMORE... HARRISONVILLE...PLEASANT HILL...WARRENSBURG 204 AM CDT TUE JUL 8 2014 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR PORTIONS OF KANSAS AND MISSOURI HAS BEEN CANCELED. HEAVY RAIN HAS MOVED OUT OF THE AREA AND FLASH FLOODING IS NO LONGER EXPECTED. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this flash flood watch went out at Jul 7, 12:29 AM CDT, 2 hours 51 minutes earlier.
Area forecast discussion, Jul 7, 12:29 AM CDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1229 AM CDT Mon Jul 7 2014 .SHORT TERM...(This Evening through Tuesday Night) Issued at 357 PM CDT SUN JUL 6 2014 Morning rain and scattered to broken cumulus clouds this afternoon has helped keep temperatures at bay somewhat this afternoon as temperatures are ranging from the mid 80s to around 90. Heat index values are ranging from the upper 80s to near 100 degrees across northwest MO. These values will still rise a degree or two this afternoon before falling back this evening. An upper level shortwave this evening will drop down across the western Plains of Ontario into the northern Great Lakes. This will help force a weak cold front into the area tonight. With the forcing being weak and a cap in place there still remains some doubt as to whether or not convection will develop. Models are split on this front with the GFS and NAM showing the cap weakening enough for widely scattered thunderstorms to develop. Meanwhile most of the short-range hi-res model keep conditions dry. As such have continue to advertise slight chance to low chance pops after midnight across the northern and central portion of the CWA. If convection does develop damaging winds and large hail will be possible. Otherwise, lows across the area tonight should range from the upper 60s to mid 70s. Monday, the cold front will wash out across the southern CWA and winds will turn back to southwest by tomorrow afternoon helping temperatures to warm back into the upper 80s to mid 90s. Heat index values will be in the Late Monday afternoon/evening a stronger upper level trough will dig from the northern Plains into the Upper Midwest forcing a stronger cold front into the area. With dew points in the low 70s and instability on the order of 3000-4000 J/Kg of CAPE...thunderstorms capable of producing large hail and damaging winds will be possible tomorrow night. A second round of storms or uptick in evening storms will occur late tomorrow night as a 40-50kt southwesterly LLJ develops, fueling storms along the boundary which will be draped somewhere near the I-70 corridor. Severe potential will continue into tomorrow night with damaging winds and large hail continuing to be the main threats. There will also be the potential for flooding/flash flooding with PWAT values between 1.75"-2.25". If storms train/redevelop along the front Monday night flooding will most likely occur especially given recent wet conditions. Consequently, a flood watch was considered however, uncertainty of the location of heaviest rainfall has precluded it at this time. Showers and thunderstorms may linger into Tuesday morning before high pressure build in for the afternoon hours and much more pleasant conditions with highs in the low to mid 80s and respectively lower humidity values. Better yet, the surface ridge will move directly over the forecast area on Tuesday night allowing lows to drop into the low to mid 60s making for comfortable sleeping weather. .LONG TERM...(Wednesday through Sunday) Issued at 357 PM CDT SUN JUL 6 2014 The medium range period will be marked by a general upper trough over the eastern U.S. with an initially flat western upper ridge which is progged to amplify by next weekend. Good continuity in the models leads to a moderate confidence in the forecast through Friday. However, as the global models diverge on the strength of the eastern U.S. trough and placement of faster flow there is a rather broad range in forecast outcomes. Mid-week surface high pressure over the Central Plains should provide below average temperatures and relatively low humidity levels Wednesday. A gradual increase in temperatures and humidity will ensue as the high pressure moves off to the east and return flow allows gulf moisture to return. Should see reasonably high PoPs Thursday night into Friday as increasing isentropic ascent combines with a shortwave trough dropping southeast from the SD/NE area to generate elevated convection ahead of a retreating warm front. Typical heat and humidity should overspread the region on Friday as the warm front lifts northeast through the CWA. The weekend outlook is not so certain but will likely see a continuation of the heat and humidity, just unsure how much heat. The ECMWF is faster in building the upper ridge over the Rockies with several convective feedback signals and/or embedded shortwaves moving through the Central Plains and Mid MO Valley. The GFS is a bit slower in this process. + && .AVIATION...(For the 06Z TAFS through 06Z Monday Night) Issued at 1214 AM CDT MON JUL 7 2014 Weak frontal boundary making its way southward toward the terminals, and will cause a few hours of light and variable winds as it remains in vicinity of the terminals. Widespread thunderstorm activity will be present at or near the terminals, likely after 00z. The best chance for thunderstorm activity will remain north of Interstate 70, so KSTJ will have the best chance of getting several hours of heavy rain. The KC terminals will also likely see some rain, but the overall magnitude of the storms near KC are a little uncertain. Expect the storms to move in after 00z, and likely stick around through at least 06z, if not a few hours longer. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && SHORT TERM...73 LONG TERM...MJ AVIATION...Leighton
Hazardous weather outlook, Jul 6, 7:19 PM CDT, 8 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 719 PM CDT SUN JUL 6 2014 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-080030- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 719 PM CDT SUN JUL 6 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TONIGHT THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS NORTH OF THE MISSOURI RIVER LATER TONIGHT. THERE IS A SMALL RISK FOR SEVERE STORMS OVER NORTHEAST MISSOURI. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY HEAT INDEX VALUES OF 100 TO 105 ARE EXPECTED NEAR AND SOUTH OF THE MISSOURI RIVER MONDAY AFTERNOON. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE MONDAY NIGHT. THE MAIN HAZARDS WILL BE DAMAGING WINDS AND LARGE HAIL. SOME OF THESE STORMS MAY PRODUCE HEAVY RAINFALL AND LOCALIZED FLOODING. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 4:01 AM CDT | Special Weather Statement | EAX | Holt | 44 min |
Nearby
Flash Flood Watches in Missouri, 2014Flash Flood Watches in Kansas, 2014Every flash flood watch in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.